Stressed stu­dents risk lives with pills

Sunday Herald Sun - - Front Page - NATASHA BITA

STRESSED stu­dents tak­ing “smart drugs’’ to cope with school work are land­ing in hos­pi­tal with life-threat­en­ing side ef­fects.

High-stakes ex­ams, oner­ous as­sign­ments, and home­work of up to three hours a night are tempt­ing stu­dents to play “Rus­sian roulette’’ with pre­scrip­tion drugs bought on­line or from class­mates.

A teenage girl was treated for heart com­pli­ca­tions from Ri­talin tablets meant to treat at­ten­tion deficit hy­per­ac­tiv­ity dis­or­der.

The se­nior school stu­dent had not been di­ag­nosed with ADHD but told the spe­cial­ist she popped the pills be­cause she had “too much home­work’’ and thought they would help her fo­cus.

Richard Kidd, chair of the Aus­tralian Med­i­cal As­so­ci­a­tion’s Coun­cil of Gen­eral Prac­tice, said doc­tors were aware that some teenagers were buy­ing Ri­talin from class­mates with ADHD.

“If Ri­talin and other medicines like that — the ‘smart drugs’ — are given with­out a pre­scrip­tion and peo­ple don’t know if they’ve got a health is­sue, they’re play­ing Rus­sian roulette,’’ he said. “They might ac­ci­den­tally kill them­selves.

“Mis­use of stim­u­lants of the cen­tral ner­vous sys­tem, such as Ri­talin, have been as­so­ci­ated with sud­den death or other car­dio­vas­cu­lar ef­fects.’’

Car­diac So­ci­ety of Aus­tralia and New Zealand spokes­woman Jenny Deague warned that teenagers could end up in hos­pi­tal with heart com­pli­ca­tions.

“Chil­dren are risk­ing be­ing hos­pi­talised be­cause they’re tak­ing pre­scrip­tion medicines that they think are com­pletely safe but have side ef­fects of high blood pres­sure and a high pulse rate,’’ she said.

“If your heart goes too fast for too long, the heart gets weak.

“It’s not that Ri­talin it­self is toxic to the heart, but if it makes the heart go faster, it can be a risk.’’

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.